Hearing Loss: The Unexpected Side Effect of Cancer Treatment

This slideshow requires JavaScript.

Cancer and hearing loss are more closely related than one might think.

Research studies have revealed a strong link between ototoxicity and cancer-fighting agents, especially certain chemotherapy medications and radiation.

According to the American Hearing Research Foundation, there are two main types of hearing loss that are associated with ototoxicity. Hearing loss that occurs in the outer or middle ear is called conductive hearing loss. Hearing loss that results from damage to the inner ear or auditory nerve is called sensorineural hearing loss. Conductive hearing loss may improve over time, but sensorineural hearing loss is usually permanent.

Common chemotherapy drugs, such as cisplatin, have been known to cause hearing loss when administered in high doses. However, cisplatin isn’t the only chemo drug harmful to the ear. Some other drug types include aspirin, NSAIDS, diuretics, carboplatin, and antibiotics such as erythromycin, gentamycin, tobramycin, and streptomycin.

It is important to take notice and step up efforts to monitor a patient’s hearing with the intent of preserving not just their quantity of life, but the quality as well.

It is recommended that a comprehensive audiological exam be performed by a licensed audiologist before treatment occurs and after treatment has ended.

Shelley Heath, AuD, of Bluegrass Hearing Clinic, states that the number of hearing loss and tinnitus cases that stem from cancer treatments has seemed to decrease. “Many physicians are utilizing drugs that have fewer side effects, and they are also referring their patients to us for a baseline audiological exam before treatment occurs. This provides the patient with an idea of their starting point regarding their hearing and enables them to monitor it for any changes.”